Heavy Rain, Newport News (C)
- When
- June 5, 2:54 PM EST
- Where
- Newport News (C) County, 0.55 mi E of Patrick Henry Fld
- Reported by
- ASOS
- Coordinates
- 37.130, -76.490
Rainfall total of 2.52 inches was measured at PHF.
Scattered thunderstorms well in advance of a cold front produced heavy rain and minor street flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms well in advance of a cold front produced heavy rain and minor street flooding across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 5, 12:50 PM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 150 PM EDT Mon Jun 5 2017 .SYNOPSIS... Low pressure over the eastern Great Lakes will move southeast today...and deepen over southern Virginia by late afternoon. A slow moving cold front will cross the local area tonight. The front will stall over the Carolinas Tuesday as an upper level area of low pressure lingers near the local area through Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Current analysis indicating ~1005 mb sfc low pressure centered over upstate NY, with a sfc trough extending SSW to the central Appalachians. Water vapor imagery depicts strong upper level low centered N of the Great Lakes, with shortwave energy moving through the base of the trough, one pushing SE through northern Indiana/northwest Ohio late this morning, and another shortwave farther south over Kentucky moving east. Models suggest these two features phase to some extent between 18Z-00Z/this aftn early evening. Coinciding with precipitable water values of 1.50" to 1.80" (well above avg), and a deepening sfc low/meso- low over southern/southeast VA, expect coverage of precip and potentially for heavy rain to increase during this period. QPF amounts through tonight will avg 0.50" to 1.00" NW 1/2 of the CWA, to 1.00" to 1.50" over southeast VA and northeast NC (with locally higher amounts possible all areas in embedded tstms). Enough instability for isolated to scattered tstms N, and a higher coverage/probability of tstms over the southeast (where higher instability will reside). Shear generally too weak for anything strong/organized, perhaps an isolated strong storm possible from about 20-00Z over the far south/southeast (SPC has this area in a marginal risk for today). Remainder of the CWA is just in general thunder. Highs in the in the low to mid 70s NW to the mid 80s in northeast NC. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... Cold front will push S and E of the entire FA Tue morning...resulting in lowering PoPs by late tonight (NW-SE)...then VRB clouds and possible ISOLD SHRAS (due to an upper level low approaching from the NW) Tue. Cooler Tue with highs in the l-m70s on the eastern shore to mainly 75-80F inland. The combination of upper low pressure lingering over the NE states/srn New England, and sfc low pressure off the SE and Mid Atlc coasts will result in a partly-mostly cloudy sky and ~20% PoPS Wed. Relatively cool with highs u60s NE to l-m70s elsewhere. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The combination of upper low pressure lingering over the NE states/srn New England, and sfc low pressure areas tracking NE off the SE and Mid Atlc coasts, will result in a partly to mostly cloudy sky and a slgt or sml chc for pcpn Wed night into Thu evening. High pressure will then build over the area and off the coast for later Thu night into Sat morning. A trough of low pressure will approach and move acrs the area late Sat aftn into Sat night, possibly triggering isolated or sctd showers/tstms. High pressure will re-establish itself off the coast for Sun. Highs in the lower to mid 70s Thu, in the mid 70s to near 80 Fri, in the upper 70s to mid 80s Sat, and in the 80s Sun. Lows in the mid 50s to lower 60s Wed night and Thu night, in the lower to mid 60s Fri night, and in the 60s Sat night. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Deteriorating aviation conditions this afternoon across SE VA and NE NC as the atmosphere destabilizes ahead of a cold front pressing SE. Main impact from thunderstorms will be brief periods of MVFR-IFR CIGs/VIS in moderate to heavy rainfall. SW winds generally to 10-15 kt will become more NNW in the post-frontal environment this evening and overnight. Precipitation will diminish slowly tonight, however MVFR-IFR CIGs are expected to linger into Tuesday morning. High pressure builds into the region from the upper Midwest late tonight/early Tuesday. An upper level trough will keep the threat for isolated to scattered showers at all TAF sites through at least Thursday. && .MARINE... The SCA over northern coastal waters has been cancelled as seas there are expected to top off at 4 ft for the remainder of the morning. Previous Discussion... SCA headlines remain in effect through late morning for 15-20 kt winds over the Bay due to a tightening pres gradient ahead of an approaching cold front, and for seas up to 5 ft out 20 nm over northern coastal wtrs. Sub-SCA conditions thereafter for the remainder of the day and night as the cold front slides through the region and little in the way of CAA behind the front. NW/N winds Tue avg 10 kt with 1-2 ft waves over the Bay and 2-4 ft seas over coastal wtrs. A couple areas of low pressure will then track northeast off the Southeast and Mid Atlc coast Tue night through Thu, resulting in N or NE winds 10-20 kt and seas building to 4 to 6 ft. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...LKB NEAR TERM...LKB SHORT TERM...ALB/LKB LONG TERM...TMG AVIATION...ALB/BMD MARINE...MAS
Hazardous Weather Outlook National Weather Service Wakefield VA 259 AM EDT Mon Jun 5 2017 ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069- 075>090-092-093-095>100-509>525-060700- Rappahannock River from Urbanna to Windmill Point-Dorchester- Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland- Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 259 AM EDT Mon Jun 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Widespread showers and scattered thunderstorms may produce locally heavy rainfall today through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
1217 PM EDT MON JUN 5 2017
NCZ014-016-VAZ096-051700-
Camden-Gates-Suffolk-
1217 PM EDT MON JUN 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...AND GATES
COUNTIES AND THE SOUTHEASTERN CITY OF SUFFOLK...
At 1217 PM EDT, a strong thunderstorm was located near Winton, or 7
miles west of Gatesville, moving east...northeast at 25 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
This storm will be near...
Gatesville and Roduco around 1230 PM EDT.
Gates around 1235 PM EDT.
Sunbury and Whaleyville around 1250 PM EDT.
Corapeake around 100 PM EDT.
Other locations impacted by this storm include Eure, Horseshoe,
Easons Crossroads, Savage, Acorn Hill, Rays Beach, Drum Hill,
Hazelton, Buckland and Saunders.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3639 7689 3643 7694 3669 7654 3661 7648
3655 7649 3655 7644 3646 7638 3645 7641
3647 7644 3651 7649 3646 7649 3644 7648
3637 7685
TIME...MOT...LOC 1617Z 250DEG 23KT 3642 7689
BROWNSpecial Weather Statement
National Weather Service Wakefield VA
101 PM EDT MON JUN 5 2017
VAZ095-097-098-051745-
Norfolk/Portsmouth-Virginia Beach-Chesapeake-
101 PM EDT MON JUN 5 2017
...A STRONG THUNDERSTORM WILL AFFECT ...THE SOUTHEASTERN CITY OF
NORFOLK...THE NORTH CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE NORTHWESTERN CITY OF VIRGINIA BEACH...
At 100 PM EDT, a strong thunderstorm was located over Cradock, or
over Deep Creek, moving northeast at 25 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
This storm will be near...
Norfolk State University around 115 PM EDT.
Regent University around 120 PM EDT.
Kempsville, Virginia Wesleyan College and Norfolk International
around 125 PM EDT.
Norfolk around 130 PM EDT.
Virginia Beach around 145 PM EDT.
Other locations impacted by this storm include Greenbrier, South
Norfolk, Bayside, Oceana, Rudee Heights, Portlock, Princess Anne
Plaza, North Virginia Beach, Oceana NAS and Gallups Corner.
LAT...LON 3674 7632 3677 7639 3684 7629 3683 7625
3684 7628 3685 7628 3696 7613 3695 7609
3697 7605 3697 7599 3696 7597 3693 7594
3690 7594 3680 7592
TIME...MOT...LOC 1700Z 241DEG 20KT 3677 7631
BROWNSpecial Weather Statement
National Weather Service Wakefield VA
245 PM EDT MON JUN 5 2017
VAZ082-084-088>090-092-093-523>525-051930-
Charles City-Hampton/Poquoson-Isle of
Wight-Surry-Southampton-Sussex-Newport News-York-Gloucester-James
City-
245 PM EDT MON JUN 5 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GLOUCESTER...CENTRAL ISLE OF WIGHT...SOUTHEASTERN CHARLES CITY...
NORTHEASTERN SOUTHAMPTON...YORK...NORTHEASTERN SUSSEX...SURRY...AND
SOUTHERN JAMES CITY COUNTIES...THE WESTERN CITY OF POQUOSON...THE
CITY OF HAMPTON...THE CITY OF NEWPORT NEWS AND THE CITY OF
WILLIAMSBURG...
At 245 PM EDT, thunderstorms with heavy rain were located along a
line extending from Busch Gardens to near Homeville. Movement was
northeast at 35 mph.
1 to 2 inches of rainfall is possible with these storms.
These storms will be near...
Queens Lake...College Of William And Mary...Grove...Busch
Gardens...Lee Hall...Carver Gardens...York Terrace and Kings Point
around 250 PM EDT.
Newport News and Waverly around 255 PM EDT.
Virginia Institute For Marine Sciences...Gloucester Point and
Wicomico around 300 PM EDT.
Seaford...Ivor and Achilles around 305 PM EDT.
Dendron and Elberon around 310 PM EDT.
Smithfield around 325 PM EDT.
Fort Eustis and Rescue around 330 PM EDT.
Other locations impacted by these storms include Pons...Chippokes
State Park...Lackey...Camp Peary...Naxera...Oriana...Lumberton...
Ewell...Dory and Poolesville.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3684 7669 3685 7734 3724 7693 3724 7692
3726 7688 3728 7689 3729 7686 3730 7687
3735 7681 3738 7641 3731 7634 3721 7635
3718 7630
TIME...MOT...LOC 1845Z 246DEG 31KT 3721 7665 3690 7710
ZIMMERMANSpecial Weather Statement
National Weather Service Wakefield VA
325 PM EDT MON JUN 5 2017
VAZ084-093-095-096-523>525-052015-
Hampton/Poquoson-Isle of Wight-Norfolk/Portsmouth-Newport
News-Suffolk-York-Gloucester-
325 PM EDT MON JUN 5 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GLOUCESTER...ISLE OF WIGHT...AND SOUTHEASTERN YORK COUNTIES...THE
CENTRAL CITY OF NORFOLK...THE CITY OF POQUOSON...THE NORTHWESTERN
CITY OF PORTSMOUTH...THE NORTHEASTERN CITY OF SUFFOLK...THE CITY OF
HAMPTON AND THE CITY OF NEWPORT NEWS...
At 324 PM EDT, thunderstorms with heavy rain were located along a
line extending from 6 miles east of Seaford to near Isle Of Wight.
Movement was east at 35 mph.
Up to 2 inches of rainfall is possible with these storms.
These storms will be near...
Christopher Newport University and Beaconsdale around 340 PM EDT.
Churchland and Northampton around 345 PM EDT.
Hampton University...Old Dominion University...Langley AFB and
Portsmouth around 350 PM EDT.
Ocean View...Fort Monroe...Norfolk NAS...Buckroe Beach and Norview
around 355 PM EDT.
Norfolk and Grand View around 400 PM EDT.
Other locations impacted by these storms include Rushmere...
Carrollton...Lackey...Longview...Benns Church...Huntersville...
Oriana...Bethel Church...Hilton Village and Chuckatuck.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3684 7638 3687 7642 3674 7671 3694 7685
3706 7670 3720 7663 3717 7661 3718 7658
3723 7660 3731 7653 3731 7645 3730 7646
3729 7645 3731 7644 3730 7634 3721 7635
3719 7631 3709 7623 3700 7626 3692 7616
TIME...MOT...LOC 1924Z 257DEG 37KT 3719 7631 3692 7667
ZIMMERMANSpecial Weather Statement
National Weather Service Wakefield VA
353 PM EDT MON JUN 5 2017
VAZ100-052045-
Northampton-
353 PM EDT MON JUN 5 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHAMPTON COUNTY...
At 353 PM EDT, a thunderstorm with heavy rain was located near Cape
Charles, moving east at 35 mph.
Up to 2 inches of rainfall is possible with this storm.
This storm will be near...
Cheriton and Bay View around 405 PM EDT.
Other locations impacted by this storm include Capeville...
Birdsnest...Kiptopeke State Park...Eastville...Machipongo...
Simpkins...Townsend...Oyster...Cheapside and Kiptopeke.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3742 7563 3733 7569 3727 7575 3718 7576
3706 7592 3706 7600 3725 7607 3734 7606
3741 7603 3749 7572 3750 7572 3749 7571
3751 7568 3749 7567 3749 7566 3750 7565
3751 7566 3750 7564 3753 7560
TIME...MOT...LOC 1953Z 254DEG 30KT 3720 7606
ZIMMERMANThe national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
Rainfall total of 2.52 inches was measured at PHF.
Rainfall total of 2.57 inches was measured at (2 SE) Grove.
Rainfall total of 3.45 inches was measured at (1 NNE) Tabb. Minor street flooding was reported.
Rainfall total of 4.01 inches was measured at Oyster.
Rainfall total of 3.37 inches was measured at (1 SSE) Denbigh.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709724, 709725, 709726, 709727, 709728.